Syncope and presyncope associated with probable adverse drug reactions

J. T. Hanlon, Mark Linzer, J. P. MacMillan, I. K. Lewis, A. A. Felder

Research output: Contribution to journalArticlepeer-review

35 Scopus citations

Abstract

The purpose of this study was to determine whether syncope and presyncope were associated with drug therapy in 70 patients referred to a tertiary care ambulatory clinic. Drug use information was obtained, validated, and classified by its potential to cause syncope and presyncope. Utilizing a standardized adverse drug reaction algorithm, nine (13%) of the 70 patients were rated as having probable drug-induced syncope and presyncope events. Overall, 12 medications were implicated. Patients with probable adverse drug reactions were older, and taking more medications, or taking an antihypertensive. Seven of the nine patients with probable adverse drug reactions were previously classified as having syncope of unknown origin after their initial clinic evaluation. Syncope and presyncope are commonly associated with adverse drug reactions, especially in the elderly and those taking multiple medications.

Original languageEnglish (US)
Pages (from-to)2309-2312
Number of pages4
JournalArchives of Internal Medicine
Volume150
Issue number11
DOIs
StatePublished - 1990

Bibliographical note

Copyright:
Copyright 2007 Elsevier B.V., All rights reserved.

Fingerprint

Dive into the research topics of 'Syncope and presyncope associated with probable adverse drug reactions'. Together they form a unique fingerprint.

Cite this